Long haul flight

Around this time last year I got a dvt in my groin and thigh after surgery. I was on warfarin for 6 months and wear a compression stocking daily. My leg still hurst most of the time but not bad enough to stop me from going about my daily business. My problem is I am going to America in 5 weeks and I'm starting to panic about flying for 8 hours. I'm terrified that something will happen to my leg all over again. I'm hardly sleeping with the worry and it's taking the excitement away from my holiday that I have worked hard all year to save for. Am I just being paranoid and has anyone flown long haul after a dvt and had problems? Any replies would be greatly appreciated x

9 Replies

oldestnewest
  • Hi fedup33. Sorry to hear your dilemma. Are you still on Warfarin? If you still have the consequent symptoms of the last DVT maybe you should be. Talk to your GP about it and maybe he will put you back on for the next couple of months if you are not still on it. If you are on Warfarin, wear the compression stockings, stay well hydrated and stay off alcohol for the flight and during the flight keep getting up, exercising your legs then you should be completely safe from another DVT on this trip. Don't let it get you down, share it with your GP and get his help. All the best for a great holiday but do let us know how you get on.

  • Thank you PBirt. I'm not on warfarin anymore but I was diagnosed by my gp as having Post Thrombotic Syndrome as I still get throbbing, swelling and shooting pains up and down my thigh regularly. I don't have much faith in my gp as he couldn't even remember the name of it and had to look it up on the internet!!! I feel like I can never escape the worry of this and I'm trying hard to get on with my life but it's hard when I think what could've happened to me had I not gone to casualty so quickly once I spotted the signs. I think I'll go back but request another gp to hopefully set my mind at ease. My kids have waited so long for this holiday and I don't want their stressed out mum to ruin it for them x

  • Fedup33. Good for you; have a go. If your GP is not happy to put you back on Warfarin for a few weeks around the holiday then talk to him about a single injection of Dalteparin just before your flight out and another a couple of hours before the flight back. This has the same anticoagulant effect as Warfarin and will prevent a DVT on the journey each way. It is a simple jab into the skin in your abdomen and I have self injected it often when my Warfarin has been interrupted for surgery. All the best

  • Sounds like excellent advice to me!

  • I agree with PBirts advice too. After a previous DVT I was advised heparin injections prior to long haul flights. I had been taken off warfarin because 3 DVTs were post-op. First DVT also suffered pulmonary embolism because of poor nursing care, (I'm a retired registered nurse so I know this to be true.)

    Unfortunately I have recently suffered my fourth DVT (the young Consultant on my third DVT told me it's usually three strikes and your out! Thankfully not true for this 'young' bird (66)! I am now permanently on rivaroxiban. After exhausting symptoms when first started on this new drug, now feel fine and don't have any side effects.

    You enjoy a wonderful holiday in America - I love it too.

  • What were your symptoms when first on rivaroxaban? I could not tolerate it though I gave it a good try for 2 months. Now back on warfarin but think I may have had another PE.

  • Hello fedup33. My husband had an unprovoked dvt about a year ago and was put on warfarin. This was then interrupted pending further blood tests to diagnose the cause - which turned out to be Hughes syndrome. We flew to South Africa (11 hours non stop) during this warfarin free period, but he wore his compression stockings, and the consultant gave us Heparin injections to administer on both outward and return journeys. The thought of "shooting up" in the departure lounge etc. seemed a bit daunting, but as PBirt says, the injections were easy to administer, and there were no problems. Go for it!

  • Hi, I had a DVT post operative and am no longer on Warfarin. Since then I have travelled to India 9 hr flight and to Peru 13 hr flight. On both occasions I asked for Heparin / fragmin from GP and injected myself just prior to boarding plane and the same time the next day. On return journey did the same. Have had no problems and in Peru trekked for 4 days at v high altitude no probs. As well as stockings drinking water and walking around every hour. I will always follow that regime when I travel. I too was v scared but it all worked.

  • I, like you, suffered from a DVT in my groin this time last year. Has your DVT gone? If you have confirmation that there is no residue there shouldn't be a problem. Although I haven't flown since my illness, my consultant said that long hauls are better as the planes are big and you have a chance to move around more and exercise. It's not the flying but the not moving about. I suggest that you speak to your GP for reassurance.

You may also like...